An HIV-positive patient coinfected with hepatitis B virus (HBV) rapidly developed anaemia caused by a flare in HBV after his HAART regimen containing tenofovir (which is active against HBV), was switched to a regimen which did not include any drugs with activity against HBV, German investigators report in the July 23rd edition of AIDS. The investigators caution that this case shows that only experienced physicians should be allowed to prescribe antiretroviral drugs.
In July 2003 a 42-year-old HIV-positive man was admitted to hospital with anaemia. The man had been HIV-positive since 1993 and progressed to AIDS in 1995. His nadir CD4 cell count was 4 cells/mm3. The patient also was coinfected with chronic HBV, and at the time of his admission to hospital had liver fibrosis stage two.
In 1997 the patient started antiretroviral medication. By the time of his admission to hospital with anaemia he had been prescribed three regimens which had been changed because of virological failure. The last such regimen included ddI, tenofovir and efavirenz, and was stopped in February 2003 and replaced with a dual boosted protease inhibitor regimen consisting of Kaletra and indinavir/ritonavir. At the time of his admission to hospital, the man had a viral load below detection (20 copies/ml) and a CD4 cell count of 127 cells/mm3.
Investigators reviewed the patient’s routine blood tests and established that hebecame anaemic and developed abnormal liver function after his failing tenofovir-containing HAART regimen was stopped. Stored plasma samples showed that the tenofovir-containing treatment had controlled HBV viral load, but that HBV activity had reemerged once tenofovir had been discontinued. The German doctors comment “re-emerging chronic hepatitis B activity” was “obviously caused by the change of [antiretroviral therapy].”
The patient underwent two blood transfusions and had 3TC and tenofovir added to his antiretroviral regimen. Both these drugs are active against both HIV and HBV. The man underwent a complete recovery and remained well six months after his hospitalisation, at which time his HBV viral load was controlled and his HIV viral load below detection.
“If a patient with chronic HBV infection undergoes treatment cessation, a re-emergence of hepatitis B activity may be a consequence,” the investigators note. HBV flares are normally marked by abnormal liver function tests. The case reported by the German doctors was unusual because the dominant adverse effect of stopping treatment with anti-HBV activity was anaemia.
New anti-HIV drugs allow doctors to individualise HAART regimens to fit the needs of the individual, the doctors note. However, it is important for doctors prescribing HAART to be skilled and experienced. In this HIV and HBV coinfected patient the inclusion of tenofovir in his HAART regimen, which has activity against both viruses, was a good choice, observe the investigators. However, they note that tenofovir was dropped because of a resistance-guided change in HAART which did not take into account the patient’s HBV status. The doctors conclude: “The consequence was an HBV exacerbation accompanied by haemolytic anaemia. A larger selection of active antiretroviral agents contains both possibilities and drawbacks and belongs in the hands of experienced HIV physicians.”